Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Phoenix, AZ

November 3, 2016

NWS Phoenix, AZ issued this special weather statement at Nov 3, 2016, 6:19 AM MST. It was in force for 86 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 3, 2016, 6:19 AM MST (13:19 UTC)
Expired
Nov 3, 2016, 7:45 AM MST
In force
86 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 3, 7:00 AM MSTNON-TSTM WND DMG3 W Scottsdale, AZ***DELAYED REPORT***TREE UPROOTED FROM DUE TO WIND GUST NEAR 48TH ST AND INDIAN SCHOOL.
Nov 3, 7:20 AM MSTHAIL 0.254 N Santan, AZTRAINED SPOTTER SENT PICTURES OF PEA SIZED HAIL NEAR HUNT HWY AND GILBERT RD. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

523 
WWUS85 KPSR 031319
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
619 AM MST THU NOV 3 2016
 
AZZ022>024-027-028-031445-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-SOUTHWEST MARICOPA COUNTY AZ-
619 AM MST THU NOV 3 2016

...SPECIAL WEATHER STATEMENT...

AT 612 AM MST...DOPPLER RADAR WAS TRACKING ISOLATED SHOWERS AND
THUNDERSTORMS MOVING INTO THE CENTRAL AND EASTERN PORTIONS OF THE
GREATER PHOENIX AREA FROM THE SOUTHEAST. SHOWERS WERE PRODUCING
ISOLATED POCKETS OF GUSTY EAST WINDS IN THE 30 TO 45 MPH RANGE.

ISOLATED STRONG WINDS WILL CONTINUE OVER PARTS OF THE GREATER
PHOENIX AREA, NEAR SHOWERS, THROUGH THE MORNING HOURS. SOME BLOWING
DUST HAS ALSO BE OBSERVED.
 
 
LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...GLENDALE...SCOTTSDALE...GILBERT...
TEMPE...APACHE JUNCTION...FLORENCE...FOUNTAIN HILLS...PARADISE
VALLEY...TOLLESON...LAVEEN...SUGARLOAF MOUNTAIN...SUN LAKES...EAST
MESA...NEW RIVER...QUEEN CREEK...CAVE CREEK AND CAREFREE.

LAT...LON 3364 11132 3305 11122 3302 11128 3315 11237
      3384 11207
TIME...MOT...LOC 1312Z 146DEG 15KT 3372 11175 

$$

HV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Nov 3, 4:26 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Nov 3, 4:26 AM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
426 AM MST Thu Nov 3 2016

.UPDATE...Updated Aviation and Fire Weather Discussions...

&&

.SYNOPSIS...

A weak low pressure system will continue to strengthen today along
the south central Arizona, Mexican border.  This system will
circulate an increasing amount of moisture north into central and
eastern Arizona, for a good chance of showers and thunderstorms. The
low pressure system will begin to track northeastward tonight,
moving toward the four corners on Friday. This will continue to
produce unsettled conditions in central and eastern Arizona through
Friday. Clearing skies with warmer temperatures are forecast to
develop this weekend, through the middle of next week.

&&

.DISCUSSION...

Today through Friday...

At 2 am scattered showers and thunderstorms continued to develop
over portions of southeast AZ generally south of Casa Grande and
south of Globe/Miami. And, unsettled weather will continue to be the
weather word through Friday in central and eastern AZ.

The cutoff low that slowly evolved over AZ on Wednesday has become
fully developed this morning, with its 500 mb low center just across
the Mexican border from Ajo AZ. The strongest upper level difluence
this morning was over southeast AZ with its attendant showers. And,
as the low continues to circulate, more low level moisture from
Mexico will be imported into central and eastern AZ.

Therefore the probability of precip has been increased for today and
tonight across much of our south central AZ forecast area, including
Phoenix, along with thunderstorm activity. For example, the modeled
sounding for the mountain valley city of Globe showed a convective
temp (CT) of 70 deg F, while in Casa Grande the CT was 80 F. Both
soundings showed C.A.P.E. values of 225 j/kg but with rather low
convective equilibrium levels, at 25 thsd ft msl. Low convective
tops suggest the absence of severe thunderstorm winds, however
southeasterly convective steering currents at 30 mph indicate at
least the potential for convective gusts between 35-45 mph with a
direct hit. Afternoon showers developing this afternoon over the
mountains east and southeast of Phoenix indicate storms will be
directed toward the greater Phoenix area, with possible showers
either from convection, or convective debris cloudiness, with a
threat of outflows and blowing dust.

Thursday night the Mexican 500 mb low center will start to move
northeastward with its center near Casa Grande by 5 am Friday
morning, then traveling to near Show Low by 5 pm Friday evening. As
the low center tracks northeastward Thursday night, more unsettled
weather is possible in central and eastern AZ. The threat of showers
will slowly diminish from west to east late Friday afternoon and
evening, finally ending by midnight in the mountains of southern
Gila County.

Saturday through Monday...

Dry and subsident north to northwest flow aloft should preclude
shower activity in our forecast area. Otherwise partly cloudy skies
with afternoon temperatures about 4 to 6 degrees above normal are
forecast Saturday through Monday.

Monday Night and Tuesday...

Under dry northerly flow aloft, a small embedded shortwave from
eastern Utah is forecast to move south along the AZ/NM border.
Temperatures aloft with this system are cold, and since it will move
through AZ at night, with absent diurnal heating, only a few snow
showers are forecast over the White mountains Monday night and early
Tuesday. However, breezy east to northeast winds in the 10 to 20 mph
range are likely Tuesday, post dry cold frontal winds.

Wednesday and Thursday...

Dry northerly flow aloft will develop over our forecast area
resulting in clear skies, along with more unseasonably warm
temperatures.

&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Isolated showers and maybe a thunderstorm are two are likely through
mid morning, but dry air will limit rainfall and keep ceilings mostly
above 10k feet. Better chances for showers and thunderstorms will
occur from mid afternoon into early evening with a good likelihood of
a round of thunderstorms moving through a portion of the Phoenix
metro. Any thunderstorms will have the potential to produce some
gusty winds this afternoon with a prevailing southeasterly wind
direction mostly likely. Confidence is still too low to include any
prevailing thunderstorm group for the TAF sites. Cigs as low as 6k
feet are possible in the heavier showers/storms. Overall wind
direction is expected to remain out of an easterly direction through
Friday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

Sfc high pressure building southward into the region from the Great
Basin will keep sfc winds out of a northerly direction at KBLH and
from a northwesterly to northerly direction at KIPL through the taf
period, with some gustiness possible at KBLH at times. Drier air
moving into the region to keep skies mainly clear, outside of a few
high cirrus clouds passing over from time-to-time.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday...
Drier air will filter into the region this weekend along with
warming conditions. Highs this weekend will reach into the middle 80s
across the lower deserts and possibly into the upper 80s to around 90
for early next week. As the gradual drying takes place this weekend,
minimum humidities will drop into a 15-25% range starting Sunday,
likely remaining in this range each day through Wednesday. Winds
each day will be on the light side favoring typical diurnal patterns
with a few afternoon breezes favoring either upslope or westerly
directions.

 &&

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Vasquez
AVIATION...Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Nov 3, 6:19 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
619 AM MST THU NOV 3 2016

AZZ022>024-027-028-031445-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-SOUTHWEST MARICOPA COUNTY AZ-
619 AM MST THU NOV 3 2016

...SPECIAL WEATHER STATEMENT...

AT 612 AM MST...DOPPLER RADAR WAS TRACKING ISOLATED SHOWERS AND
THUNDERSTORMS MOVING INTO THE CENTRAL AND EASTERN PORTIONS OF THE
GREATER PHOENIX AREA FROM THE SOUTHEAST. SHOWERS WERE PRODUCING
ISOLATED POCKETS OF GUSTY EAST WINDS IN THE 30 TO 45 MPH RANGE.

ISOLATED STRONG WINDS WILL CONTINUE OVER PARTS OF THE GREATER
PHOENIX AREA, NEAR SHOWERS, THROUGH THE MORNING HOURS. SOME BLOWING
DUST HAS ALSO BE OBSERVED.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...GLENDALE...SCOTTSDALE...GILBERT...
TEMPE...APACHE JUNCTION...FLORENCE...FOUNTAIN HILLS...PARADISE
VALLEY...TOLLESON...LAVEEN...SUGARLOAF MOUNTAIN...SUN LAKES...EAST
MESA...NEW RIVER...QUEEN CREEK...CAVE CREEK AND CAREFREE.

LAT...LON 3364 11132 3305 11122 3302 11128 3315 11237
      3384 11207
TIME...MOT...LOC 1312Z 146DEG 15KT 3372 11175

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 12:47 PM MSTBlowing Dust AdvisoryPSR3 hr
Nov 3, 1:50 PM MSTSpecial Weather StatementPSR40 min
Nov 3, 2:47 PM MSTSpecial Weather StatementPSRMaricopa58 min

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.